DEAR DR. DONOHUE: Would you expand on Lyme disease? You mentioned it a while back, but I would appreciate knowing the symptoms it causes and how it is treated. We have moved into an area where there is a lot of Lyme disease. – J.J.

ANSWER: Ticks are responsible for the spread of Lyme disease. They carry the germ without becoming sick, but the bite of a Lyme-disease-carrying tick passes the germ and the illness to humans.

Some three to 30 days (an average of seven days) after the bite of an infected tick, a small flat or slightly raised reddish patch appears on the skin. The rash progressively enlarges, and the central part often pales. More than one such blotch can occur. This rash is erythema migrans, and it is an important sign of Lyme disease. Keep in mind, however, that the rash does not occur in everyone who is infected.

Early in the course of the illness, people complain of headaches, stiff neck, fatigue and flulike symptoms. Joint pain without joint swelling is another common, early Lyme symptom. One joint might hurt and then recover, only to have another joint begin to ache.

Weeks or months after the tick bite, a number of people come down with severe headaches. That’s an indication that the brain coverings are inflamed by the Lyme germ. One-sided facial paralysis is another sign of infection. The heart develops changes that can be spotted on an ECG.

Weeks to years after the tick bite, about 60 percent of untreated infected people come down with arthritis that can affect one, a few or many joints.

Almost all of the above can be avoided with early antibiotic treatment.

In a highly prevalent Lyme disease community, develop an anti-tick program by wearing long pants tucked into the socks and long-sleeved shirts when outdoors. Become a dedicated user of insect repellent. Scour your body for ticks. An infant tick is the size of a poppy seed and an adult, the size of a sesame seed. If the tick is removed from the skin within two or three days of its attachment, Lyme transmission does not occur.

DEAR DR. DONOHUE: I have been taking warfarin (Coumadin) for a long time. I used to take a dose that kept my blood in a good range. Now the clinic I attend has me on a different strength of the medicine. My blood tests are never consistent now. Either I have too little drug or not enough. How can I get back to a dose of drug that keeps me in a safe range? – D.K.

ANSWER:
Coumadin (warfarin) prevents clots from forming within blood vessels, and it is a medicine used by many people. People who take it must walk a fine line between taking too much and taking too little. Too much raises the possibility of bleeding. Too little raises the possibility of clot formation.

What other medicines, including over-the-counter medicines and herbal remedies, do you take? Medicines frequently interact with Coumadin. Bring the entire list to your doctor to see if any of them might be the problem.

Coumadin prevents clot formation by interfering with the action of vitamin K on coagulation. If you eat vitamin-K-rich foods from time to time, you can upset Coumadin’s blood level. Leafy green vegetables such as spinach, broccoli, turnip greens and red leaf lettuce are examples. You don’t have to ban these vegetables. You do have to eat a consistent amount of them.

An over- or underactive thyroid gland can negate Coumadin activity. So can alcohol.

DEAR DR. DONOHUE: I am a retired male, 81 years old. I take a 1,000-IU vitamin E capsule every day along with a multivitamin that contains vitamin E. Is this too much? – R.L.

ANSWER:
The recommended adult daily dose of vitamin E is 15 mg (22.5 IU). The tolerable upper limit is 1,000 mg (1,500 IU). In only a few instances has an overdose of vitamin E caused serious troubles. Large doses can upset the stomach, cause a person to feel tired and interfere with the body’s clotting mechanisms. Why not drop your dose down to a more reasonable amount?

DEAR DR. DONOHUE: I am trying to condense this story as much as possible but give you the details, too. About a month ago, my son had a sore throat. He didn’t complain much, so I didn’t take him to the doctor. About three weeks later his arms and legs began to jerk uncontrollably. I immediately took him to the doctor, who said that my boy has chorea and put him on penicillin. What is going on? – J.M.

ANSWER:
Your son has rheumatic fever, an illness whose prevalence has decreased for unknown reasons. Rheumatic fever is the legacy of a strep throat.

Chorea is jerky, purposeless movements of the arms and legs. “Chorea” is a Greek word meaning “dance.” The rheumatic fever dance is not fluid, graceful ballroom dancing, but more like the lurching twitches of the popular dancing of today’s youth. And chorea, while it can exist alone, is usually seen with other rheumatic fever signs, such as heart inflammation or under-the-skin nodules.

However, the heart damage of rheumatic fever can permanently damage the integrity of heart valves, and that is the most serious consequence of rheumatic fever.

Rheumatic fever arrives about three weeks or more after a strep throat. It doesn’t happen in all strep throats, but it happens enough so that penicillin treatment is mandatory for a streptococcal sore throat. Penicillin shortens the duration of the painful throat, but its more important task is prevention of rheumatic fever and rheumatic heart disease.

Your son is now on penicillin to kill any lingering strep germs. That might be all the treatment he will need if his heart valves have not been damaged.

You must clarify the heart issue with the boy’s doctor. If heart valves are intact, then the rheumatic fever episode is nothing more than a bad memory.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.